Alert archive / Iowa / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 58, NWS Sioux Falls, SD

May 31, 2000Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2000, 6:47 AM CDT for Clay County, Iowa. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2000, 6:47 AM CDT (11:47 UTC)
Expired
May 31, 2000, 7:15 AM CDT
In force
28 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 11:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2979 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

668 
WUUS53 KFSD 311148
SVRFSD
IAC041-311215-

BULLETIN - IMMEDIATE BROADCAST REQUESTTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
647 AM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWEST IOWA

* UNTIL 715 AM CDT

* AT 647 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF ROYAL...OR ABOUT 12 MILES
  SOUTHWEST OF SPENCER...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREENVILLE AROUND 655 AM CDT
  WEBB AROUND 700 AM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SIOUX FALLS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 AM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, May 31, 3:10 AM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
310 AM CDT WED MAY 31 2000

SATELLITE LOOPS SHOW SIGNIFICANT SHORT WAVE OVER WESTERN SOUTH
DAKOTA AND WESTERN NEBRASKA MOVING NORTHEAST TOWARD FORECAST AREA.
WSR-88D REFLECTIVITY SHOWS SCATTERED SHOWERS/THUNDERSTORMS...
ASSOCIATED WITH THIS WAVE...ALREADY MOVING INTO WESTERN PART OF
FORECAST AREA. ALSO MODELS SHOW FRONT OVER SOUTHERN NEBRASKA AND
SOUTHERN IOWA MOVING NORTH TOWARD FORECAST AREA TODAY. THIS APPROACHING
BOUNDARY EXPECTED TO ACT AS A TRIGGER FOR MORE THUNDERSTORMS LATER
TODAY AND TONIGHT. MAIN SURFACE LOW WITH THIS FRONT SHOULD MOVE
NORTHEAST ALONG THIS FRONT. MODEL TIME SECTIONS SHOW SIGNIFICANT
UPWARD VERTICAL MOTION TONIGHT. NGM APPEARS TO HAVE BEST HANDLE ON
THIS FEATURE.

FOR TEMPERATURES NGM MOS AND MESOETA SURFACE TEMPERATURES LOOK
BEST...BUT OTHER MODELS NOT TO FAR OFF FROM THESE.

.FSD...NONE

BLOOM

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 6:28 AM CDTSevere Thunderstorm WarningFSDO'Brien, Osceola32 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.